Hail, Platte
- When
- August 5, 4:02 PM MST
- Where
- Platte County, 1.54 mi W of Wheatland
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -104.980
A severe thunderstorm moved across Platte County specifically the town of Wheatland producing hailstones of up to one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved across Platte County specifically the town of Wheatland producing hailstones of up to one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 2:22 PM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
322 PM MDT Wed Aug 5 2020
.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Wed Aug 5 2020
Forecast challenges transitioning from severe thunderstorms this
afternoon...to critical fire weather conditions through the
remainder of the week.
Currently...Trough of low pressure extends along the front range
of eastern Colorado northwestward into Laramie and eventually to
near Riverton this afternoon. Radar has begun to blossom on radar
this afternoon...similar to what the short range guidance has been
showing. Probably better today than over the past several days.
Less shear today and a little more stable over yesterday. RAP
analysis showing SB CAPE of around 1800 J/KG down here near
Cheyenne to around 1000 J/KG up near Douglas. Off to the west over
Carbon County...very dry conditions being observed with Tds in the
low 20s. Red Flag Warnings look to be panning out out that way and
will continue the current afternoon RFWs for today.
Short range guidance showing storms moving out into the Panhandle
towards 00Z. Should we get this rainfall this evening...do believe
we stand a good chance at patchy fog with southeasterly upslope
flow. Did add patchy fog into the forecast for the Panhandle below
4500 feet elevations. SREF hinting at lower conditions out there
towards 12Z as well.
Drier and breezier Thursday with low humidity spreads east. Looks
like surface boundary shifts east to near the Wyoming/Nebraska
state line. GFS 700mb winds west of the Laramie Range
25-30kts...so critical fire weather conditions look to be certain
out west. Continued the Red Flag Warnings for FWZ 303 through 308.
Best chances for any afternoon showers/storms look to be east of
the Laramie Range.
Very dry conditions Friday as westerly winds continue. 850mb
humidity in the Panhandle falls to 12 percent. Did issue a Fire
Weather Watch for zones we currently have in warnings for Friday.
Later shifts may need to add the Summit and points east as we get
closer to Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 318 AM MDT Wed Aug 5 2020
A broad upper high will hold over much of the southern half of the
country through the period with the westerlies and embedded
shortwaves being lifted to the north along the international
border. Overall this will provide mainly dry and warm weather to
the CWA with just isolated convection possible where weak
shortwaves clip the CWA, right now looking like later Saturday and
again Tuesday. Temperatures will be above seasonal averages with
little day-to-day changes.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Aug 5 2020
All Wyoming and Nebraska Panhandle sites persist in VFR
conditions; although a few isolated thunderstorms could temporary
decrease visibility at the following sites: KCYS, KLAR, KAIA, and
KSNY. These sites may receive strong wind gust up to 25kts during
21Z-00Z. OVC and BKN skies are possible for sites east of the
Laramie Range. Thunderstorms will most likely be isolated due to
dry air aloft and low CAPE which means these storms will battle to
develop. Tomorrow may lead to lower cloud bases and possible fog
for KSNY and KAIA.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Wed Aug 5 2020
Critical fire weather conditions ongoing this afternoon across
Carbon County where Red Flag Warnings are in effect through 8 PM
this evening. Dry/Breezy conditions return Thursday for areas west
of the Laramie Range. Red Flag Warnings in effect for FWZ 303
through 308 Thursday. Conditions expected to continue into Friday
with a Fire Weather Watch in effect Friday afternoon. See a
slight reprieve Friday night into Saturday as a cold front moves
into central Wyoming. This will be short lived though as
breezy/dry conditions return Sunday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303>307.
Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ303>308.
Fire Weather Watch from Friday morning through Friday evening
for WYZ303>308.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...AW
FIRE WEATHER...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 417 AM MDT Wed Aug 5 2020 WYZ104-105-109>115-061030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 417 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon thunderstorms possible. Storms may produce strong, gusty winds and dry lightning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Decreasing thunderstorm potential day by day as the area dries out under the influence of a ridge. Fire weather conditions will be the main concern. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 061030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 417 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will develop near and along the Laramie Range after noon and move eastward into the High Plains by mid-afternoon, reaching the western Nebraska Panhandle by late afternoon. Strong to severe thunderstorms producing large hail and strong gusty winds will be possible along and east of the Interstate 25 corridor; an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered afternoon and evening thunderstorms will develop Thursday; some may be strong to severe. Storms become more isolated and confined to the mountains Friday and Saturday. .Spotter information statement... Spotter activation may be needed this afternoon along and east of the I-25 corridor.
Special Weather Statement National Weather Service Cheyenne WY 407 PM MDT Wed Aug 5 2020 WYZ103-106-107-052245- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 407 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLATTE COUNTY UNTIL 445 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near Westview Circle, or 12 miles west of Wheatland, moving southeast at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Westview Circle around 430 PM MDT. Wheatland and Lakeview North around 445 PM MDT. This includes Interstate 25 in Wyoming between mile markers 78 and 88. LAT...LON 4210 10527 4218 10527 4217 10486 4190 10506 TIME...MOT...LOC 2207Z 295DEG 15KT 4211 10519 Rubin
Special Weather Statement
National Weather Service Cheyenne WY
422 PM MDT Wed Aug 5 2020
WYZ101-052300-
Converse County Lower Elevations WY-
422 PM MDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 500 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Edness K Wilkins State Park, or 17 miles northeast
of Casper. This storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Converse County.
LAT...LON 4288 10582 4287 10608 4297 10608 4301 10607
4302 10606 4306 10593
TIME...MOT...LOC 2222Z 348DEG 3KT 4298 10605
RubinSpecial Weather Statement National Weather Service Cheyenne WY 450 PM MDT Wed Aug 5 2020 WYZ101-052330- Converse County Lower Elevations WY- 450 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY UNTIL 530 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near Bill, or 30 miles north of Douglas, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Bill around 510 PM MDT. LAT...LON 4312 10535 4319 10540 4341 10533 4316 10502 TIME...MOT...LOC 2249Z 227DEG 7KT 4320 10532 Rubin
Special Weather Statement National Weather Service Cheyenne WY 452 PM MDT Wed Aug 5 2020 WYZ116>118-052330- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 452 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 530 PM MDT... At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near Horse Creek, or 18 miles east of Laramie, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitaker, Horse Creek, Federal and Ranchettes. This includes the following highways... Interstate 25 in Wyoming between mile markers 21 and 33. Interstate 80 in Wyoming between mile markers 355 and 356. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4131 10538 4149 10530 4145 10478 4110 10492 TIME...MOT...LOC 2251Z 288DEG 25KT 4138 10525 Trudel
Special Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Wed Aug 5 2020
NEZ002-003-095-096-052345-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
455 PM MDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 545 PM
MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Flahertys Corner, or 37 miles southwest of
Chadron, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Box
Butte, southwestern Dawes and east central Sioux Counties, including
the following locations... Marsland.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4241 10356 4249 10361 4259 10348 4264 10330
4232 10322 4233 10341
TIME...MOT...LOC 2255Z 264DEG 17KT 4246 10355
RubinSpecial Weather Statement National Weather Service Cheyenne WY 458 PM MDT Wed Aug 5 2020 WYZ106-107-052345- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 458 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE COUNTY UNTIL 545 PM MDT... At 458 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Lakeview North to 7 miles west of Chugwater. Movement was east at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Lakeview North, Chugcreek and Y-O Ranch around 505 PM MDT. Chugwater around 520 PM MDT. Grayrocks Reservoir around 525 PM MDT. This includes Interstate 25 in Wyoming between mile markers 54 and 83. LAT...LON 4225 10466 4174 10466 4173 10505 4207 10506 TIME...MOT...LOC 2258Z 250DEG 22KT 4209 10495 4176 10497 Rubin
The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913218, 913222, 913220, 913221.